Hail, Lunenburg
- When
- August 1, 5:20 PM EST
- Where
- Lunenburg County, 4.62 mi ENE of Nutbush
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.070, -78.200
Quarter size hail was reported.
Isolated severe thunderstorm in advance of a frontal boundary produced large hail across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a frontal boundary produced large hail across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 3:11 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 411 PM EDT WED AUG 1 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS A DISTURBANCE MOVES THROUGH THE REGION. THE PERSISTENT UPPER LEVEL TROUGH WILL BREAK DOWN AND LIFT NORTHEAST THURSDAY AND FRIDAY...BRINGING SLIGHTLY HOTTER CONDITIONS AND LOWER CHANCES FOR PRECIPITATION. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SFC BOUNDARY SLOWLY WASHING OUT ACROSS THE EASTERN SHORE/SE VA/NE NC. NEGATIVELY TILTED TROUGH AXIS LOCATED ACROSS EASTERN VA WITH VORT MAX ROUNDING BASE OF TROUGH ACROSS DELMARVA. BLENDED PRECIP WATERS STILL AROUND 1.8 INCHES. THE COMBINATION OF THESE FEATURES HAS ALLOWED FOR ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE EASTERN ZONES. A FEW OF THESE STORMS WERE ABLE TO CROSS THE AFOREMENTIONED BOUNDARY CREATING A BRIEF SPIN UP OF A COUPLE OF WATERSPOUTS. DUE TO WEAK FLOW/WEAK SHEAR...WIDESPREAD ORGANIZED CONVECTION HAS BEEN LIMITED. WITH THE MAIN ENERGY PUSHING OFFSHORE...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS THE NEXT FEW HOURS IN THIS AREA. BEHIND THE FRONT...SFC HIGH PRESSURE HAS HELPED KEEP SKIES CLEAR/PARTLY CLOUDY ALLOWING TEMPERATURES TO REACH THE MID/UPPER 80S TO LOW 90S IN SOME AREAS. WHILE LOCATIONS THAT HAVE BEEN UNDER CLOUD COVER/SHOWERS MUCH OF THE DAY ARE IN THE UPPER 70S/LOW 80S. SECONDARY SHORTWAVE/VORT MAX LOCATED ACROSS NORTHERN KY AND ROUNDING THE BASE OF THE TROUGH ATTM HAS INITIATED CONVECTION ACROSS THE HIGHER TERRAIN IN WV/WESTERN VIRGINIA. SFC BOUNDARY ALSO APPROACHING THE AREA FROM THE NORTH. COMBINATION OF MID LEVEL DYNAMICS AND LEE SIDE TROUGHING SHOULD BE ADEQUATE TO KEEP ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS IN THE GRIDS THE REST OF THE AFTERNOON/EVENING. THE QUESTION WILL BE HOW MUCH MOISTURE WILL REMAIN FURTHER WEST. LEE SIDE OF MOUNTAINS DEWPOINTS CURRENTLY MID/UPPER 60S WITH PRECIP WATERS AROUND 1.5 INCHES. CAPE VALUES 1500-2K J/KG ALSO EXIST ACROSS THIS REGION. AGAIN...DUE TO WEAK FLOW/SHEAR...THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL. EXPECT ACTIVITY TO COME TO AN END LATE TONIGHT AS TROUGH AXIS PUSHES EAST. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... AFTER SEVERAL DAYS OF PERSISTENT EAST COAST UPPER TROUGH...THE TROUGH WILL FINALLY DEAMPLIFY AND LIFT NORTHEAST THURSDAY. SFC HIGH PRESSURE WILL BUILD INTO THE OH RIVER VALLEY BRINGING IN DRIER AND WARMER CONDITIONS. HOWEVER...LEE SIDE TROUGHING THURSDAY INTO FRIDAY MAY BE FOCUS OF A HIGHER PROBABILITY OF AFTERNOON/EVENING CONVECTION. IN ADDITION...LIGHT SYNOPTIC FLOW WILL ALLOW FOR THE POSSIBILITY OF SEA BREEZE INTERACTION/THUNDERSTORMS. TEMPERATURES WILL REBOUND TO MORE SUMMER LIKE TEMPERATURES WITH DAYTIME READINGS THURSDAY/FRIDAY GENERALLY UPPER 80S CLOSER TO THE COAST AND LOW/MID 90S ELSEWHERE. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WILL GO WITH A COMBINATION OF THE 12Z ECMWF/GFS FOR THE EXTENDED PERIOD. HOT/VRY WRM AND HUMID CONDITIONS WILL BE THE RULE ACRS THE AREA SAT NGT INTO MON...AS SFC HI PRES REMAINS OFF THE MID ATLC CST RESULTING IN SSW FLO. SLGT TO SML CHCS FOR MAINLY AFTN/EVENG SHOWERS AND TSTMS EXPECTED SAT NGT INTO SUN NGT...THEN CHC POPS FOR THE ENTIRE REGION MON AND MON NGT...AS A COLD FRNT PUSHES INTO THE AREA. BEST CHCS WILL THEN SHIFT INTO SRN/SE PORTIONS OF THE REGION TUE THRU WED...AS THE FRNTL BNDRY SINKS SE THRU THIS AREA. MIN TEMPS WILL BE IN THE LWR TO MID 70S SUN AND MON MORNGS...AND IN THE UPR 60S TO LWR 70S TUE AND WED MORNGS. MAX TEMPS WILL BE IN THE UPR 80S TO LWR 90S SUN AND MON...AND IN THE MID 80S TO NEAR 90 TUE AND WED. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... OUTSIDE OF MVFR CIGS AND VSBYS FM SCTD SHOWERS OR TSTMS OVR SBY...ORF AND ECG...EXPECT VFR CONDITIONS THIS AFTN INTO THIS EVENG. FRNTL BNDRY/TROUGH PRODUCING THIS ACTIVITY WILL SLIDE OFF THE CST THIS EVENG. THEN...CLR SKY OR SCTD HI CLDS FOR LATER THIS EVENG INTO THE OVRNGT HRS. MVFR AND ISLTD IFR FOG POSSIBLE LATER TNGT INTO THU MORNG...ESPLY WHERE RAIN HAS OCCURRED THIS AFTN AND EVENG. MAINLY VFR CONDITIONS EXPECTED THU INTO SAT...AS HI PRES BLDS OVR THE AREA THEN SETS UP OFF THE CST. && .MARINE... NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. WEAK LO PRES AREA AND ASSOC FRNT/TROF PUSHES OFF THE CST TNGT INTO THU...WITH SSW WNDS LESS THAN 15 KT BECOMING W 10 KT OR LESS. THEN...WITH SFC HI PRES SETTING UP OFF THE MID ATLC CST...EXPECT SSW WNDS 15 KT OR LESS ACRS THE WTRS THU AFTN THRU SUN. WAVES 1 TO 3 FT AND SEAS 2 TO 4 FT. && .CLIMATE... PRELIMINARY DATA FOR JULY AVG TEMPERATURE: RICHMOND: 82.7 F...2ND WARMEST ON RECORD. NORFOLK: 82.5 F...6TH WARMEST ON RECORD. SALISBURY: 82.8 F...WARMEST ON RECORD. SEE PNSAKQ FOR DETAILS. && .EQUIPMENT... KDOX RADAR IS DOWN DUE TO A FAILED AZIMUTH MOTOR. PARTS HAVE BEEN ORDERED. HOWEVER, REPAIRS MAY TAKE SEVERAL DAYS TO COMPLETE. RETURN TO SERVICE IS NOT KNOWN AT THIS TIME. FURTHER DETAILS WILL BE PASSED ALONG AS THEY BECOME AVAILABLE. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...SAM NEAR TERM...SAM SHORT TERM...SAM LONG TERM...TMG AVIATION...TMG MARINE...TMG CLIMATE...AKQ EQUIPMENT...AKQ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 538 PM EDT WED AUG 1 2012 MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079- 084>100-022145- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY- JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 538 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>024-VAZ063-070-071-080>083-022145- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-CHESTERFIELD- HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- 538 PM EDT WED AUG 1 2012 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT EDT THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-022145- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 538 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 PM EDT WED AUG 1 2012
NCZ014>017-031-032-VAZ095>098-011700-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-NORFOLK/PORTSMOUTH
VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
1220 PM EDT WED AUG 1 2012
...THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST VIRGINIA...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF THUNDERSTORMS FROM CAPE HENRY TO SUNBURY...OR
FROM 6 MILES NORTHWEST OF VIRGINIA BEACH TO SUNBURY...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR...
LYNNHAVEN AROUND 1240 PM EDT...
SUNBURY AROUND 1245 PM EDT...
VIRGINIA BEACH AROUND 1255 PM EDT...
FENTRESS AROUND 100 PM EDT...
EXPECT WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3625 7652 3646 7685 3694 7617 3692 7608
3694 7600 3692 7597 3690 7598 3679 7596
3670 7591 3671 7591 3667 7590 3665 7596
3662 7598
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
105 PM EDT WED AUG 1 2012
MDZ024-025-VAZ099-011730-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
105 PM EDT WED AUG 1 2012
...THUNDERSTORMS APPROACHING OCEAN CITY...
AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEWARK TO 6 MILES SOUTHWEST OF
CHINCOTEAGUE...OR FROM 11 MILES SOUTHWEST OF OCEAN CITY TO 6 MILES
SOUTHWEST OF CHINCOTEAGUE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR...
OCEAN CITY MUNICIPALITY AROUND 120 PM EDT...
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3819 7515 3811 7517 3798 7527 3787 7534
3785 7538 3788 7541 3784 7547 3778 7553
3833 7528 3833 7507
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
239 PM EDT WED AUG 1 2012
NCZ030-011915-
BERTIE NC-
239 PM EDT WED AUG 1 2012
...THUNDERSTORM PRODUCING HEAVY RAINFALL ACROSS BERTIE COUNTY...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWISTON WOODVILLE...OR ABOUT 6 MILES SOUTH
OF AULANDER...MOVING EAST AT 10 TO 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR BURDEN AT 245 PM EDT...REPUBLICAN AT 255 PM EDT...BUENA
VISTA...AND...ASKEWVILLE AT 315 PM EDT.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3608 7724 3623 7718 3621 7682 3589 7693
3589 7695
44PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM WATER SPOUT 1 WNW POULSON 37.88N 75.66W
08/01/2012 ACCOMACK VA 911 CALL CENTER
WATER SPOUT MOVED OVER MARSH AND DISSIPATED
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER AKQ1200619
LALEXANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 607 PM EDT WED AUG 1 2012 VAZ066-067-079-012300- BRUNSWICK VA-LUNENBURG VA-NOTTOWAY VA- 607 PM EDT WED AUG 1 2012 ...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN NOTTOWAY COUNTY... AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF VICTORIA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MURDOCKS...AND... VICTORIA AT 615 PM EDT...KENBRIDGE AT 625 PM EDT...ORAL OAKS AT 630 PM EDT...LAFOON CORNER AT 635 PM EDT...BACONS FORK...AND...GILLS CORNER AT 650 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LAT...LON 3686 7789 3684 7829 3712 7823 3714 7814 LBROWN
The Norfolk radar (KAKQ), 106 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410487.